Illinois, 2011

Flash Flood and Heavy Rain in Illinois, August 23, 2011

August 23, 2011 · NWS DVN · 6 events in 4 counties and zones

The remnants of a thunderstorm complex that developed in the early morning hours of August 23rd brought widespread heavy rain and winds of 40 to 50 mph in eastern Iowa. Heavy rainfall and flash flooding continued as the thunderstorms moved into northwest Illinois.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

The remnants of a thunderstorm complex that developed in the early morning hours of August 23rd brought widespread heavy rain and winds of 40 to 50 mph in eastern Iowa. Heavy rainfall and flash flooding continued as the thunderstorms moved into northwest Illinois. Rainfall totals ranged from 1.00 inches in Cambridge Illinois to 2.25 inches in Rock Island Illinois.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Aug 23, 2:34 AM CST, 4 hours 36 minutes earlier.

Area forecast discussion, Aug 23, 2:34 AM CST, 4 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
334 AM CDT TUE AUG 23 2011

.SYNOPSIS...
ACTIVE WEATHER EXPECTED THIS MORNING WITH A SEVERE MCS OVER NORTHERN
IOWA...AND GRADUALLY MOVING IN A SOUTHEAST DIRECTION.  THIS MCS
SHOULD AFFECT ABOUT THE NORTHERN/NORTHEAST HALF OF THE FORECAST AREA
THIS MORNING.  THE MCS IS BASED IN SOME FAIRLY UNSTABLE AIR WITH A
30-40KT LOW LEVEL JET POINTED INTO IN FROM THE SOUTHWEST.  IT DOES
MOVE INTO AIR THAT IS LESS UNSTABLE AS IT MOVES EAST...AND WHILE IT
ALSO HAS FAIRLY GOOD SHEAR TO WORK WITH RIGHT NOW...THAT TOO WEAKENS
AS IT GETS TOWARDS THE MISSISSIPPI RIVER.  THERE ARE SOME SEVERE
WIND PRODUCING CELLS IN THIS MCS RIGHT NOW...AND A WATCH HAS JUST
BEEN ISSUED FOR NORTHERN IOWA...INCLUDING A FEW OF OUR NORTHWESTERN
COUNTIES.  EXPECT THAT THE THREAT FOR SEVERE DIMINISHES
SIGNIFICANTLY AS IT MOVES INTO OUR AREA...BUT WE WILL HAVE TO WATCH
IT VERY CAREFULLY IN THE HOUR OR TWO WE HAVE UNTIL IT GETS INTO THE
FORECAST AREA.   OTHERWISE...IT IS WARM AND A LITTLE HUMID OUT THERE
WITH TEMPERATURES 65 TO AROUND 70...AND DEWPOINTS IN THE MID 60S.
..LE..

&&

.SHORT TERM...TODAY AND TONIGHT...
MAIN FOCUS THIS MORNING HAS BEEN ON THE INCOMING MCS.  THIS MCS
SHOULD GRADUALLY MOVE SOUTHEAST ACROSS ABOUT THE NORTHEAST HALF OF
THE FORECAST AREA THIS MORNING...GENERALLY AFFECTING AREAS NORTH OF
A LINE FROM MARENGO THROUGH THE QUAD CITIES WITH RAINFALL.  IT
SHOULD CLEAR THE AREA TO THE EAST BY MID MORNING...AFTER HAVING
BROUGHT UP TO AN INCH OF RAINFALL TO SOME AREAS OF THE CWA.  MUCH OF
THE AREA NEEDS IT...THOUGH WOULD RATHER HAVE IN OVER THE COURSE OF
SEVERAL HOURS INSTEAD OF THE HOUR IT IS GOING TO HAPPEN IN.  HAVE
SOME RATHER HIGH END POPS GOING FOR THIS MORNING FOR THE FORECAST
AREA...THOUGH WILL BE MAKING SOME LAST MINUTE ADJUSTMENTS HERE
BEFORE ISSUANCE TIME.

LATER TODAY- THIS AFTERNOON AND EVENING ATTENTION THEN TURNS TO WHETHER
WE CAN REGENERATE STORMS OVER THE AREA IN THE CONTINUING LOW LEVEL
WARM MOIST ADVECTION BEHIND THIS CURRENT MCS.  ANTICIPATE THAT BY
LATE AFTERNOON WE SHOULD GET SOME NEW CONVECTION TO FIRE OVER
NORTHEAST IOWA AND SOUTHWEST WISCONSIN...BUT THERE MAY ALSO BE SOME
CONVECTION ON THE OUTFLOW BOUNDARY GENERATED BY THIS MCS.  A
LIMITING FACTOR IS THE MID LEVEL WARM AIR WHICH MAY SUPPRESS
ANYTHING THAT TRIES TO GO OVER CENTRAL AND SOUTHEAST IOWA...AND
COULD KEEP MOST OF THE ACTIVITY FARTHER NORTHEAST.  CONSIDERING THE
INSTABILITY THAT SHOULD DEVELOP OVER IOWA TODAY AND THE 30-40KTS OF
SHEAR EXPECTED...SOME OF THE STORMS MAY BE SEVERE WITH LARGE HAIL
AND DAMAGING WINDS.  HOWEVER...EXACT PLACEMENT IS STILL SOMEWHAT
UNCERTAIN AND TRENDS WILL NEED TO BE WATCHED CAREFULLY.
TEMPERATURES TODAY TO RISE TO AROUND 90 SOUTHWEST...BUT WITH A LARGE
DIFFERENCE TO THE NORTHEAST WHERE CONVECTION SHOULD HINDER HEATING
AND IS ONLY EXPECTED TO GET INTO THE LOWER 80S.  AGAIN...CONVECTIVE
TRENDS ARE GOING TO CONTROL JUST HOW WARM ANY ONE LOCATION IS GOING
TO GET.

OVERNIGHT TONIGHT THE CONVECTION SHOULD SHIFT EAST OF THE FORECAST
AREA AROUND MIDNIGHT...THOUGH CANNOT RULE OUT SOME LINGERING
ACTIVITY IN THE FAR EAST AFTER MIDNIGHT AND HAVE CONTINUED SOME POPS
THERE.  AS FRONT IS NOT DUE THROUGH UNTIL WEDNESDAY...TEMPERATURES
SHOULD STAY WARM...ONLY FALLING INTO THE LOW 70S.    ..LE..

.LONG TERM...WEDNESDAY THROUGH MONDAY...
LITTLE CHANGE IN THE LARGE SCALE PATTERN WILL CONTINUE THE STRETCH
OF ABOVE NORMAL TEMPERATURES AND LOW CHANCES PRECIPITATION INTO AT
LEAST EARLY NEXT WEEK. A MID LEVEL SHORTWAVE IN THE WESTERLIES
ENTERING BC IS SHOWN RIDING THE WESTERN CONUS RIDGE...THEN
AMPLIFYING AS IT ENTERS THE LONGWAVE TROUGH OVER THE EASTERN U.S. ON
WEDNESDAY.  MODELS ARE IN A GENERAL CONSENSUS WITH THE RESULTING
SURFACE CYCLONE MOVING ACROSS SOUTHERN CANADA SENDING A COLD FRONT
SOUTHEAST THROUGH THE FORECAST AREA WEDNESDAY. HOWEVER...AT THIS
TIME FORECAST SOUNDINGS INDICATE STRONG CAPPING...ESPECIALLY ACROSS
THE SOUTH...WHERE 700 MB TEMPERATURES ARE SHOWN WELL ABOVE 12 DEG C.
THERE IS ALSO A DEEP DRY LAYER ABOVE 900 MB...WHICH ALONG WITH THE
CAP SHOULD SUPPRESS THUNDERSTORM DEVELOPMENT ALONG THE FRONT.
DESPITE THIS...BOTH THE 00Z GFS AND ECMWF GENERATE QPF IN THE
AFTERNOON ACROSS THE EAST AND FAR SOUTHEAST. IN THIS AREA...THERE IS
A POSSIBILITY THAT THE MID TO LATE AFTERNOON TIMING OF THE FROPA MAY
ALLOW SURFACE HEATING TO APPROACH CONVECTIVE TEMPERATURES...AND
WITH SUFFICIENT LOW LEVEL MOISTURE IN PLACE...WILL CONTINUE SLIGHT
CHANCE POPS ACROSS THE EAST IN THE AFTERNOON. ENHANCED WARMING ALONG
AND AHEAD OF THE FRONT SHOULD DRIVE HIGHS INTO THE LOWER 90S
SOUTH...WHILE READINGS SHOULD BE A BIT LOWER IN THE NORTH DUE TO THE
EARLIER PASSAGE OF THE WEAK FRONT.

LITTLE CHANGE TO THE REMAINDER OF THE FORECAST AS NW FLOW CONTINUES.
HIGH PRESSURE THAT FOLLOWS THU INTO EARLY FRI BRINGS DRIER AND
SLIGHTLY COOLER AIR. SATURDAY THROUGH MON MAINTAINS AN EXTENDED
PERIOD OF LOW CONFIDENCE...SLIGHT CHANCE POPS DUE TO DIFFICULT TO
TIME WEAK IMPULSES IN THE NW FLOW AND RETURNING 850 MB MOISTURE.
TEMPERATURES WILL LIKELY CONTINUE TO TREND NEAR TO ABOVE LATE AUGUST
NORMS IN THE 80S WITH LOWS MAINLY IN THE 60S.
..SHEETS..

&&

.AVIATION...
CONVECTION TO MAKE THINGS COMPLICATED TODAY. MCS TO MOVE THROUGH AT
LEAST KCID...KDBQ AND KMLI THROUGH ABOUT 15Z THIS MORNING WITH
MAINLY MVFR CLOUDS AND CIGS.  STRONGER STORMS MAY PRODUCE IFR CIGS
AND VSBYS FOR A SHORT PERIOD OF TIME.  STRONG WINDS OF OVER 50KTS A
THREAT...BUT MAINLY AT KCID.  DO NOT ANTICIPATE KBRL TO BE
AFFECTED...THOUGH SOME VFR CLOUDS MAY MOVE THROUGH THERE.  ONCE MCS
MOVES THROUGH VFR CONDITIONS TO RETURN WITH LIGHT SOUTH FLOW.  THIS
AFTERNOON AND EVENING...APPROX 21Z TO 04Z...MORE SCATTERED SHOWERS
AND THUNDERSTORMS EXPECTED TO AFFECT KCID...KDBQ AND KMLI...THOUGH
TIMING AND PLACEMENT UNKNOWN AND WILL PUT ONLY VCTS THIS TIME RANGE
FOR NOW.   ..LE..

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.
&&

LE/SHEETS
Hazardous weather outlook, Aug 23, 3:32 AM CST, 3 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
432 AM CDT TUE AUG 23 2011

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-240945-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-
WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
432 AM CDT TUE AUG 23 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS WILL MOVE THROUGH ABOUT THE NORTHEAST HALF OF THE
OUTLOOK AREA...MAINLY AFFECTING AREAS NORTHEAST OF A LINE FROM
MARENGO IOWA THROUGH ALEDO ILLINOIS.  THE STRONGEST OF THESE STORMS
IS EXPECTED TO PRODUCE STRONG GUSTY WINDS AND HEAVY RAINFALL.  A
SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED FOR A PORTION OF THE
OUTLOOK AREA UNTIL 8 AM THIS MORNING.

MORE SHOWERS AND THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND
EVENING...MAINLY FOR AREAS NORTHEAST OF A LINE FROM CEDAR RAPIDS
THROUGH THE QUAD CITIES.  DEPENDING UPON HOW WARM IT GETS IN THIS
AREA TODAY...THERE ARE ENOUGH OTHER FACTORS TO PRODUCE SEVERE
THUNDERSTORMS WITH LARGE HAIL...DAMAGING WINDS AND HEAVY RAINFALL.
KEEP UPDATED ON THE LATEST INFORMATION ON THIS AFTERNOON AND EVENING
SEVERE WEATHER THREAT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

WEDNESDAY...A WEAK COLD FRONT MOVING ACROSS THE AREA MAY TRIGGER
ISOLATED THUNDERSTORMS ESPECIALLY ALONG AND EAST OF THE
MISSISSIPPI RIVER IN THE AFTERNOON. IF STORMS DO DEVELOP...THERE
MAY BE A THREAT OF DAMAGING WIND AND BRIEF HEAVY RAINFALL.

THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS EACH DAY SATURDAY
THROUGH MONDAY. IT IS TOO SOON TO DETERMINE THE POTENTIAL FOR
SEVERE WEATHER.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS LIKELY FOR SPOTTERS GENERALLY ALONG AND NORTH
OF INTERSTATE 80 THIS MORNING...AND AGAIN THIS AFTERNOON AND EVENING.

LE/DLS

In the hours before

Local storm report, Aug 23, 6:01 AM CST, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
701 AM CDT TUE AUG 23 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 AM     TSTM WND GST     ANAMOSA                 42.11N 91.28W
08/23/2011  M48 MPH          JONES              IA   MESONET

            RWIS WIND GUST REPORT

&&

LE
Special weather statement, Aug 23, 6:16 AM CST, 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
716 AM CDT TUE AUG 23 2011

IAZ064>068-078-ILZ009-015>017-024-231315-
BUREAU-CEDAR-CLINTON-HENRY-JOHNSON-LOUISA-MERCER-MUSCATINE-ROCK
ISLAND-SCOTT-WHITESIDE-
716 AM CDT TUE AUG 23 2011

...STRONG THUNDERSTORMS MOVING INTO THE GREATER QUAD CITIES...

AT 712 AM CDT...ALONG A LINE EXTENDING FROM WEST BRANCH TO WALCOTT TO
FULTON...MOVING SOUTHEAST AT 35 MPH.

* THUNDERSTORMS WILL BE NEAR...
  FULTON...EAST CLINTON...WILTON AND ELDRIDGE AROUND 720 AM CDT...
  WEST LIBERTY...DAVENPORT...BETTENDORF...ALBANY AND ATALISSA AROUND
725 AM CDT...
  CORDOVA AND PRINCETON AROUND 730 AM CDT...
  ROCK ISLAND AND MOLINE BETWEEN 730 AND 740 AM CDT...

WINDS GREATER THAN 35 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...AND
VERY HEAVY RAINFALL ARE EXPECTED WITH THESE STORMS.

SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 AM CDT
TUESDAY MORNING FOR NORTHEASTERN IOWA.

LAT...LON 4119 9023 4114 9118 4172 9154 4166 9091
      4200 9029 4163 8963 4159 8962 4159 8956
      4154 8947
TIME...MOT...LOC 1213Z 313DEG 28KT 4164 9133 4160 9082
          4191 9016

LE
Special weather statement, Aug 23, 6:20 AM CST, 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
720 AM CDT TUE AUG 23 2011

ILZ002-007-009-231245-
CARROLL-STEPHENSON-WHITESIDE-
720 AM CDT TUE AUG 23 2011

...STRONG THUNDERSTORMS AFFECTING NORTHWEST ILLINOIS...

AT 717 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 7 MILES NORTHWEST OF
LAKE SUMMERSET TO SHANNON TO 7 MILES SOUTHWEST OF ARGO FAY...MOVING
EAST AT 45 TO 50 MPH.

* THUNDERSTORMS WILL BE NEAR...
  MORRISON...SHANNON...CHADWICK AND ROCK CITY AROUND 725 AM CDT...
  FAIRHAVEN AND RIDOTT AROUND 730 AM CDT...
  MILLEDGEVILLE AND GERMAN VALLEY AROUND 735 AM CDT...
  EMERSON AND COLETA AROUND 740 AM CDT...

WINDS GREATER THAN 35 MPH...BRIEF HEAVY RAIN...AND FREQUENT CLOUD TO
GROUND LIGHTNING ARE EXPECTED WITH THESE STORMS.

SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 AM CDT
TUESDAY MORNING FOR NORTHEASTERN IOWA.

LAT...LON 4250 8941 4220 8939 4219 8968 4194 8968
      4193 8962 4162 8964 4190 9015 4196 9017
      4223 8985 4251 8961
TIME...MOT...LOC 1219Z 273DEG 41KT 4252 8946 4222 8971
          4194 9011

LE
Special weather statement, Aug 23, 6:48 AM CST, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
748 AM CDT TUE AUG 23 2011

IAZ067-068-078-ILZ007-009-015>017-024>026-231345-
BUREAU-CARROLL-HENDERSON-HENRY-LOUISA-MERCER-MUSCATINE-ROCK
ISLAND-SCOTT-WARREN-WHITESIDE-
748 AM CDT TUE AUG 23 2011

...THUNDERSTORMS WITH HEAVY RAINFALL AFFECTING THE QUAD CITIES
AREA...

AT 742 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM COLETA TO TAYLOR
RIDGE TO MUSCATINE...MOVING SOUTHEAST AT 30 MPH.

* THUNDERSTORMS WILL BE NEAR...
  OSBORN...COLONA...CLEVELAND AND COAL VALLEY AROUND 755 AM CDT...
  WARNER...SHERRARD...REYNOLDS AND HAMLET AROUND 800 AM CDT...
  ORION AND CABLE AROUND 805 AM CDT...

WINDS GREATER THAN 35 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...AND
VERY HEAVY RAINFALL...ARE EXPECTED WITH THESE STORMS.

EXPECT PONDING OF WATER ON ROADS AND IN LOW-LYING AREAS.  SLOW DOWN
AND DO NOT DRIVE INTO WATER OF UNKNOWN DEPTH.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 AM CDT
TUESDAY MORNING FOR NORTHEASTERN IOWA.

LAT...LON 4121 8964 4123 8964 4123 8986 4114 8987
      4115 9043 4096 9044 4099 9085 4150 9133
      4147 9071 4200 8970 4194 8968 4192 8962
      4159 8962 4159 8928 4146 8916
TIME...MOT...LOC 1247Z 322DEG 27KT 4187 8971 4139 9063
          4142 9113

LE
Local storm report, Aug 23, 6:58 AM CST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
758 AM CDT TUE AUG 23 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0750 AM     FLASH FLOOD      4 W CLINTON             41.83N 90.32W
08/23/2011                   CLINTON            IA   TRAINED SPOTTER

            WATER UP TO THE BOTTOM OF CAR DOORS IN CLINTON. LAW
            ENFORCEMNT CLOSING STREETS.

&&

DLS
Local storm report, Aug 23, 7:08 AM CST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
808 AM CDT TUE AUG 23 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0806 AM     HEAVY RAIN       SSE TIPTON              41.77N 91.13W
08/23/2011  M3.25 INCH       CEDAR              IA   TRAINED SPOTTER

            MINOR STREET FLOODING

&&

TOMO

The radar

The Quad Cities radar (KDVN), 15 km away, was scanning. The volume nearest the first event began at 13:12 UTC.

Open the radar archive at this moment

Event by event

5 heavy rain, 1 flash flood. Local standard time, as filed.

Flash Flood, Rock Island

When
August 23, 7:10 AM CST
Where
Rock Island County, 0.86 mi NW of Blackhawk State Park to Rock Is
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
41.480, -90.580

Cars stalled with water partly above the bottom of car doors at 11th street and 18th avenue. Flash flooding also on 9th street between 18th and 19th avenues.

Heavy Rain, Whiteside

When
August 23, 8:26 AM CST
Where
Whiteside County, 0.69 mi S of Unionville
Reported by
Trained Spotter
Coordinates
41.810, -89.980

Heavy Rain, Rock Island

When
August 23, 11:00 AM CST
Where
Rock Island County, Cordova
Reported by
Trained Spotter
Coordinates
41.680, -90.320

Heavy Rain, Rock Island

When
August 23, 11:25 AM CST
Where
Rock Island County, 0.86 mi SW of Hillsdale
Reported by
Trained Spotter
Coordinates
41.610, -90.180

Storm total rainfall from this mornings thunderstorms.

Heavy Rain, Mercer

When
August 23, 11:27 AM CST
Where
Mercer County, 1.7 mi WSW of Sherrard
Reported by
Trained Spotter
Coordinates
41.310, -90.530

Storm total rainfall from this mornings thunderstorms.

Heavy Rain, Henry

When
August 23, 12:26 PM CST
Where
Henry County, 0.52 mi E of Galva
Reported by
Emergency Manager
Coordinates
41.170, -90.040

Storm total rainfall since midnight.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2011Every state in 2011This day in weather historyWarnings in Illinois, August 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 339724, 339726, 339727, 339728, 339729, 339730.